Statin Side Effects
In particular, researchers are looking at cognitive and musculoskeletal effects of statins.
Although statins generally are well tolerated, many clinicians believe that, in practice, statin-related side effects occur more commonly than was reported in randomized trials. Muscle symptoms, the most well-known statin side effect, can occur without elevated creatine kinase (CK) levels. Indeed, one study demonstrated reversible pathologic abnormalities on muscle biopsies in patients with normal CK levels who developed muscle pain or weakness while taking statins (JW Nov 1 2002). Recently, researchers identified a common variant of a gene on chromosome 12 that predisposes patients to statin myopathy.
Determining whether a statin users myalgias are related to the drug often is difficult. Thus, we would benefit by knowing whether statin users, as a group, experience muscle symptoms in excess of the background prevalence. In a recent study, in which researchers used the nationally representative NHANES database and excluded people with known arthritis, 22% of statin users and 17% of nonusers reported musculoskeletal pain. In a multivariable analysis, statin users exhibited significantly increased odds for musculoskeletal pain compared with nonusers (odds ratio, 1.5, after adjustment for many potentially confounding variables). Although this cross-sectional analysis has limitations, it suggests that statin-associated muscular symptoms are not rare.
A point of controversy is whether statins cause cognitive problems in some people. This issue made national headlines in February 2008, when a Wall Street Journal article described patients who had developed problems with memory and other cognitive skills while taking statins. The article included testimonials by academic physicians and an affected patient. Other experts have expressed concerns that these reports exaggerate statin risks and that negative publicity about statins will frighten patients unnecessarily.
Yet another concern about statins and cognition was raised in a recently published study. Canadian researchers used a national database to conduct a retrospective analysis of nearly 300,000 patients (age, 65) who had undergone elective surgery. Patients who had been prescribed statins during the previous 90 days had a significantly higher risk for developing postoperative delirium than did statin nonusers (OR, 1.3 after adjustment for many potential confounders). The database did not indicate when statin users last took statin drugs before surgery, ascertainment of delirium cases was incomplete, and hidden confounding that was not captured by the database is possible. Intriguingly, no other class of cardiovascular drugs was associated with postoperative delirium. The authors speculate that altered cerebral blood flow, resulting from the effects of statins on vascular smooth muscle, could be one mechanism for statin-induced postoperative delirium. If this theory is borne out, it would compete with other data that suggest an association between perioperative statin therapy and lower postoperative mortality.
The beneficial effects of statins in high-risk patient populations are indisputable. However, these drugs increasingly are being prescribed to asymptomatic people on the basis of somewhat arbitrary serum lipid thresholds, without regard to overall cardiovascular risk. Thus, gathering more information about potential adverse effects is imperative. One noteworthy effort comes from the University of California at San Diego, where researchers have conducted an NIH-funded randomized placebo-controlled trial to gather detailed information about statin side effects. The study focused particularly on statins effects on cognition and behavior but also tracked other adverse effects.6 Results should be available soon. In addition, the same group currently is conducting an observational study called the Statin Effects Study.
Published in Journal Watch General Medicine October 28, 2008